Alert archive / California / Freeze Warnings in 2011

Freeze Warning 3, NWS San Francisco Bay Area, CA

December 3, 2011Monterey County, California

NWS San Francisco Bay Area, CA issued this freeze warning at Dec 3, 2011, 9:18 PM PST for Monterey County, California. It took effect at Dec 4, 2011, 12:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 3, 2011, 9:18 PM PST (05:18 UTC)
In effect from
Dec 4, 2011, 12:00 AM PST
Expired
Dec 4, 2011, 8:00 AM PST
In force
8 hr
Issued by
NWS San Francisco Bay Area, CA

County Monterey County, CA

The radar

The San Francisco radar (KMUX), 115 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 5.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2011-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2011-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4351 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WWUS76 KMTR 040518
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
918 PM PST SAT DEC 3 2011

...COLD TEMPERATURES TONIGHT IN SOUTHERN MONTEREY COUNTY VALLEYS...

.A COLD AND VERY DRY AIRMASS HAD SETTLED OVER THE AREA ON SATURDAY
AND SATURDAY EVENING. BY 8 PM PST SATURDAY EVENING THE
TEMPERATURE IN BRADLEY IN THE SOUTHERN SALINAS VALLEY HAD ALREADY
FALLEN TO 35 DEGREES. OVERNIGHT LOWS ARE EXPECTED TO BE IN THE MID
20S IN THE SOUTHERN SALINAS VALLEY AND SEVERAL HOURS OF FREEZING
TEMPERATURES ARE EXPECTED.

CAZ516-041600-
/O.NEW.KMTR.FZ.W.0003.111204T0800Z-111204T1600Z/
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
918 PM PST SAT DEC 3 2011

...FREEZE WARNING IN EFFECT FROM MIDNIGHT UNTIL 8 AM PST SUNDAY...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT UNTIL 8 AM PST SUNDAY MORNING
FOR THE SOUTHERN SALINAS VALLEY.

* TEMPERATURES: TEMPERATURES WILL DROP TO FREEZING SHORTLY AFTER
  MIDNIGHT AND CONTINUE TO DROP THROUGH SUNRISE SUNDAY MORNING.
  SEVERAL HOURS OF FREEZING TEMPERATURES ARE EXPECTED WITH
  OVERNIGHT LOWS IN THE MID 20S.

* IMPACTS: SENSITIVE VEGETATION WILL BE DAMAGED OR KILLED BY SUB-
  FREEZING TEMPERATURES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. 

&&

$$

DYKEMA
2 follow-up statements
872 
WWUS76 KMTR 041123
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
323 AM PST SUN DEC 4 2011

CAZ516-041600-
/O.CON.KMTR.FZ.W.0003.000000T0000Z-111204T1600Z/
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
323 AM PST SUN DEC 4 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

* TEMPERATURES: TEMPERATURES WILL CONTINUE TO DROP THROUGH SUNRISE
  SUNDAY MORNING. SEVERAL HOURS OF FREEZING TEMPERATURES ARE
  EXPECTED WITH OVERNIGHT LOWS IN THE MID 20S.

* IMPACTS: SENSITIVE VEGETATION WILL BE DAMAGED OR KILLED BY SUB-
   FREEZING TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

CAZ507-041615-
/O.NEW.KMTR.WI.Y.0009.111205T0900Z-111205T1600Z/
NORTH BAY MOUNTAINS-
323 AM PST SUN DEC 4 2011

...WIND ADVISORY IN EFFECT FROM 1 AM TO 8 AM PST MONDAY FOR THE
NORTH BAY MOUNTAINS...

* TIMING:SUNDAY NIGHT AFTER MIDNIGHT THROUGH MID-MORNING MONDAY.

* WINDS: NORTH WINDS OF 10 TO 20 MPH WILL INCREASE TO NORTHEAST 20
  TO 30 WITH GUSTS UP TO 50 MPH.

* IMPACTS: DOWNED TREES AND BRANCHES MAY CAUSE POWER OUTAGES.
  LOOSE OBJECTS NOT TIED DOWN MAY BLOW AROUND. DRIVING HIGH
  PROFILE VEHICLES WILL BE DIFFICULT AND POSSIBLY DANGEROUS. ANY
  STRUCTURE FIRE OR WILDFIRE COULD BE DIFFICULT TO SUPPRESS DUE TO
  THE STRONG WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BELL
852 
WWUS76 KMTR 041547
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
747 AM PST SUN DEC 4 2011

CAZ516-041700-
/O.EXP.KMTR.FZ.W.0003.000000T0000Z-111204T1600Z/
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
747 AM PST SUN DEC 4 2011

...FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING. 

* IMPACTS: DAMAGE TO SENSITIVE MAY CONTINUE OVER THE NEXT HOUR.
  HOWEVER...TEMPERATURES ARE FORECAST TO RECOVER QUICKLY AS THE
  SUN RISES.

$$

CAZ507-050000-
/O.CON.KMTR.WI.Y.0009.111205T0900Z-111205T1600Z/
NORTH BAY MOUNTAINS-
747 AM PST SUN DEC 4 2011

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PST MONDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM PST MONDAY. 

* WINDS: NORTH WINDS OF 10 TO 20 MPH WILL INCREASE TO NORTHEAST 
  20 TO 30 WITH GUSTS UP TO 50 MPH. 

* IMPACTS: DOWNED TREES AND BRANCHES MAY CAUSE POWER OUTAGES. 
  LOOSE OBJECTS NOT TIED DOWN MAY BLOW AROUND. DRIVING HIGH 
  PROFILE VEHICLES WILL BE DIFFICULT AND POSSIBLY DANGEROUS. ANY 
  STRUCTURE FIRE OR WILDFIRE COULD BE DIFFICULT TO SUPPRESS DUE 
  TO THE STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze warning went out at Dec 3, 9:02 PM PST, 16 minutes earlier.

Area forecast discussion, Dec 3, 9:02 PM PST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
902 PM PST SAT DEC 3 2011

.DISCUSSION...AS OF 9:00 PM PST SATURDAY...ANOTHER SUNNY DAY WITH
DRY OFFSHORE WINDS RESULTED IN AFTERNOON HIGHS THAT WERE AT LEAST
A FEW DEGREES ABOVE NORMAL. YET...TODAY'S TEMPERATURES WERE
ANYWHERE FROM 5 TO 12 DEGREES BELOW YESTERDAY'S RECORD-BREAKING
WARMTH DUE TO THE COOLER AIRMASS THAT SWEPT IN FROM THE NORTH LAST
NIGHT AND TODAY. BLUSTERY CONDITIONS CONTINUE IN THE HILLS OF THE
SAN FRANCISCO BAY AREA WITH LOCAL GUSTS AS HIGH AS 45 MPH AT 2000
FEET IN THE NORTH BAY. THE 00Z NAM APPEARS TO HAVE A GOOD HANDLE
ON THIS...MAINTAINING BREEZY CONDITIONS IN THE HILLS THROUGH
LATE EVENING...BEFORE GRADUALLY TAPERING WINDS OFF LATER TONIGHT
AND THROUGH THE DAY ON SUNDAY.

SURFACE DEWPOINTS ARE VERY LOW THIS EVENING...MOSTLY IN THE TEENS
AND 20S. THUS...ONCE THE WINDS DROP OFF LATER TONIGHT EXPECT
TEMPERATURES TO PLUMMET. MOS GUIDANCE HAS BEEN TOO COOL RECENTLY
WITH OVERNIGHT LOWS...ESPECIALLY FOR THE VALLEYS OF THE NORTH AND
EAST BAY. THE 00Z MOS GUIDANCE HAS TRENDED SLIGHTLY WARMER AND
BELIEVE MOST VALLEY LOCATIONS IN THE SF BAY AREA WILL REMAIN ABOVE
FREEZING OVERNIGHT WITH ONLY A FEW OF THE COLDEST SPOTS REACHING
THE FREEZING POINT BRIEFLY AROUND SUNRISE. FARTHER SOUTH...WHERE
WINDS HAVE ALREADY EASED...TEMPERATURES TONIGHT WILL BE COLDER.
MANY OF THE VALLEYS OF MONTEREY AND SAN BENITO COUNTY WILL LIKELY
SEE TEMPERATURES DROP TO AROUND FREEZING AND SOME OF THE COLDEST
SOUTHERN MONTEREY COUNTY VALLEYS MAY SEE TEMPERATURES DROP INTO
THE MID AND UPPER 20S BY DAYBREAK.

YET ANOTHER SHORTWAVE TROUGH IS FORECAST TO DROP SOUTH INTO THE
GREAT BASIN LATE SUNDAY AND SUNDAY NIGHT. THIS WILL RESULT IN
ANOTHER ROUND OF MODERATE OFFSHORE WINDS IN THE HILLS OF THE SF
BAY AREA LATE SUNDAY NIGHT AND INTO MONDAY MORNING...AND PERHAPS
LOCALLY STRONG NORTHEAST WINDS ACROSS THE NORTH BAY MOUNTAINS IF
THE NAM VERIFIES. A WIND ADVISORY WILL PROBABLY NOT BE NEEDED
GIVEN THAT THE SUNDAY NIGHT/MONDAY MORNING WIND EVENT IS EXPECTED
TO BE MARGINAL AND LOCALIZED. HOWEVER...FIRE WEATHER CONCERNS HAVE
BEEN INCREASING WITH EACH SUBSEQUENT DRY OFFSHORE WIND EVENT. IN
ADDITION...LITTLE OR NO RELATIVE HUMIDITY RECOVERY IS EXPECTED ON
SUNDAY NIGHT WHEN THE WINDS PICK UP YET AGAIN. DO NOT ANTICIPATE
THE NEED FOR A RED FLAG WARNING AT THIS TIME...BUT WILL ADVISE OF
INCREASED FIRE DANGER IN THE NORTH AND EAST BAY HILLS WITH A
HAZARDOUS WEATHER OUTLOOK.

THE DEEP UPPER TROUGH OVER THE GREAT BASIN AND SOUTHERN ROCKIES IS
FORECAST TO SHIFT EAST EARLY NEXT WEEK. THIS WILL ALLOW THE
OFFSHORE PRESSURE GRADIENTS TO RELAX. THEREFORE...WINDS ARE NOT
EXPECTED TO BE AN ISSUE AFTER MONDAY. THE UPPER RIDGE OFF THE WEST
COAST IS FORECAST TO REMAIN IN PLACE BETWEEN 130W AND 140W THROUGH
THE WEEK. THIS WILL MEAN CONTINUED SUNNY AND MILD DAYS AND CLEAR
AND COOL NIGHTS FOR OUR FORECAST AREA THROUGH THE WEEK...AND VERY
LIKELY INTO NEXT WEEKEND AS WELL.

&&

.AVIATION...AS OF 4:30 PM PST SATURDAY...UPPER LOW OVER NEVADA
PRODUCING STRONG NORTHEAST FLOW THAT WILL KEEP CLEAR VFR
CONDITIONS OVER THE AREA. WINDS GUSTING TO 20-25 KT POSSIBLE NEAR
THE NORTH AND EAST BAY HILLS THROUGH THE NIGHT.

VICINITY OF KSFO...VFR.

KSFO BRIDGE APPROACH...VFR.

MONTEREY BAY AREA TERMINALS...VFR.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SCA...PT ARENA TO PIGEON PT 10-60 NM UNTIL 10 PM

&&

PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: W PI
Hazardous weather outlook, Dec 3, 8:52 PM PST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
852 PM PST SAT DEC 3 2011

CAZ507-511-041400-
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
852 PM PST SAT DEC 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH BAY MOUNTAINS AND
THE EAST BAY HILLS.

.DAY ONE...SATURDAY NIGHT

GUSTY NORTHEAST WINDS WILL GRADUALLY DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS WILL CONTINUE TO DECREASE ON SUNDAY...BUT THEN INCREASE ONCE
AGAIN ON SUNDAY NIGHT. NORTHEAST WINDS OF 15 TO 25 MPH WITH GUSTS
AS HIGH AS 40 MPH ARE POSSIBLE IN THE NORTH BAY MOUNTAINS AND EAST
BAY HILLS LATE SUNDAY NIGHT INTO MONDAY MORNING. STRONGEST WINDS
ARE EXPECTED TO BE ABOVE 2000 FEET IN THE NORTH BAY MOUNTAINS. IN
ADDITION...THE AIRMASS OVER THE AREA WILL REMAIN VERY DRY WITH
LITTLE OR NO HUMIDITY RECOVERIES EXPECTED ON SUNDAY NIGHT. ANY
STRUCTURE FIRE OR WILDFIRE COULD BE DIFFICULT TO SUPPRESS DUE TO
THE STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

DYKEMA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 3:23 AM PSTWind AdvisoryMTR24 hr
Dec 4, 8:22 AM PSTSmall Craft AdvisoryMTR14 hr

Nearby

Freeze Warnings in California, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.